Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2017, 2:58 PM MDT for 4 counties in Montana. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2017, 2:58 PM MDT (20:58 UTC)
- Expired
- Jul 16, 2017, 4:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carbon County, MT, Stillwater County, MT, Sweet Grass County, MT, Yellowstone County, MT
The radar
The Billings radar (KBLX), 18 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:06 PM MDT | TSTM WND GST 60 | 2 N Billings, MT | |
| Jul 16, 3:46 PM MDT | TSTM WND GST 55 | 15 N Pompeys Pillar, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WUUS55 KBYZ 162058
SVRBYZ
MTC009-095-097-111-162200-
/O.NEW.KBYZ.SV.W.0021.170716T2058Z-170716T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
258 PM MDT SUN JUL 16 2017
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Stillwater County in south central Montana...
Central Carbon County in south central Montana...
Yellowstone County in south central Montana...
Central Sweet Grass County in south central Montana...
* Until 400 PM MDT
* At 255 PM MDT, Severe thunderstorms were located 9 miles northwest
of Billings West End, to 15 miles south of Fishtail. These storms
were moving east at 40 mph. This replaces the warning previously
in effect for this area.
HAZARD...60 mph wind gusts and half-inch hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Billings, Columbus, Laurel, Joliet, Fromberg, Lockwood, Worden,
Huntley, Shepherd, Billings Heights, Billings West End, Absarokee,
Ballantine, Broadview, Reed Point, Halfbreed Lake Wildlife, Pompeys
Pillar, Edgar, Silesia and Cooney Reservoir State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
4552 10807 4549 10832 4546 10833 4546 10865
4537 10869 4514 10965 4519 11005 4549 11008
4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2055Z 251DEG 35KT 4590 10872
HAIL...<.75IN
WIND...60MPH
$$
Arthur2 follow-up statements
673
WWUS55 KBYZ 162120
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
320 PM MDT SUN JUL 16 2017
MTC009-095-097-111-162200-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-170716T2200Z/
Stillwater MT-Carbon MT-Yellowstone MT-Sweet Grass MT-
320 PM MDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR STILLWATER...CENTRAL CARBON...YELLOWSTONE AND CENTRAL SWEET GRASS
COUNTIES...
At 316 PM MDT, a severe thunderstorm was located 5 miles east of
Billings, moving east at 40 mph. Other severe storms extended
southwest to the Nye area.
HAZARD...60 mph wind gusts.
SOURCE...Billings Airport.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Billings, Columbus, Laurel, Joliet, Fromberg, Lockwood, Worden,
Huntley, Shepherd, Billings Heights, Billings West End, Absarokee,
Ballantine, Broadview, Reed Point, Halfbreed Lake Wildlife, Pompeys
Pillar, Edgar, Silesia and Cooney Reservoir State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
4552 10807 4549 10832 4546 10833 4546 10865
4537 10869 4515 10964 4522 10999 4549 11008
4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2116Z 251DEG 35KT 4597 10844
HAIL...<.75IN
WIND...60MPH
$$
Arthur273
WWUS55 KBYZ 162153
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
353 PM MDT SUN JUL 16 2017
MTC009-095-097-111-162200-
/O.EXP.KBYZ.SV.W.0021.000000T0000Z-170716T2200Z/
Stillwater MT-Carbon MT-Yellowstone MT-Sweet Grass MT-
353 PM MDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR STILLWATER...CENTRAL CARBON...
YELLOWSTONE AND CENTRAL SWEET GRASS COUNTIES WILL EXPIRE AT 400 PM
MDT...
Winds have weakened below severe limits over the past half hour along
the outflow boundary, and are moving out of the warned area.
Therefore, the warning will be allowed to expire. However, gusty
winds of 30 to 45 mph will remain possible through 430 PM MDT across
this area.
LAT...LON 4627 10800 4593 10786 4590 10789 4590 10805
4552 10807 4549 10832 4546 10833 4546 10865
4537 10869 4515 10964 4522 10999 4549 11008
4569 11000 4612 10906 4613 10841
TIME...MOT...LOC 2150Z 251DEG 35KT 4607 10803
$$
ChambersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:29 PM MDT, 29 minutes earlier.
Area forecast discussion, Jul 16, 2:29 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
229 PM MDT Sun Jul 16 2017
.SHORT TERM...valid for Mon and Tue...
Cold front is moving into Stillwater and Golden Valley at this
time. As forecast a line of storms has developed along the front
and radar is showing strong winds developing just behind it.
Expect this QLCS/Squall Line to move through Billings around 3pm,
Hardin by 4pm, Miles City around 6pm and into the Dakotas by 9pm.
Winds of 40 to 60 mph look reasonable with locally stronger
possible for about 20 to 30 minutes as this line moves through.
Will continue to see showers and thunderstorms behind the front
through late tonight, especially over SE MT. Lows tonight will
drop into the 60s once clouds and storms clear out. May be able to
see the northern lights late tonight if clouds clear out fast
enough.
Tomorrow and Tuesday will be about 10 to 15 degrees cooler than
the past several days. Winds out of the north on Monday, shifting
to the east for Tuesday. Jet dynamics are expected to force some
nocturnal convection Monday night into Tuesday morning over the
area. No severe threat expected with this activity but a chance
for some much needed precipitation and some not so necessary
lightning. After a break in precip chances expect scattered
showers and thunderstorms once again Tuesday afternoon/evening.
Chambers
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Kept the extended period mainly dry as upper ridging/zonal flow
prevail over the region. The models were in good agreement with
the pattern. Did have low PoPs over Fallon County Wed. morning
with an inverted trof shifting E through this area. A warm front
will bring a slight chance of storms to SE MT Thu. afternoon and
evening. An inverted trough will bring another low chance of
storms to SE MT late Friday as well. Models fell out of agreement
with some energy moving through the ridge on Saturday so
confidence with the forecast dropped toward the end of the
period. It will be very warm and dry through the extended with
temperatures a few degrees above normal, as well as low relative
humidities. At this point, there were no obvious fire-weather days
of concern. Arthur
&&
.AVIATION...
Chances for thunderstorms will spread E across the area during the
remainder of the afternoon into this evening. A cold front moving
through the area will bring a surface wind shift to the NW into
this evening. Storms will reach KBIL by 21Z and KMLS by 00Z
tonight. Storms were already developing over the NE Bighorns at
19Z, as well as in the KLVM area. MVFR/IFR and possible lower
conditions will accompany the thunderstorms, as well as surface
wind gusts of 50 kt or higher. There will also be areas of
mountain obscuration. The storms will decrease from W to E
tonight. VFR will prevail Mon. morning. There will be a slight
chance of thunderstorms from Rosebud County W, including over
KSHR, Mon. afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 061/086 060/089 063/093 065/096 064/093 063/091 061/092
42/T 41/U 11/U 01/U 10/U 00/U 10/U
LVM 051/082 051/086 052/092 054/093 054/091 052/089 052/090
33/T 31/U 21/U 01/U 10/U 01/U 10/U
HDN 063/089 061/090 063/095 062/098 061/095 060/093 058/093
52/T 42/T 21/U 01/U 10/U 00/U 10/U
MLS 067/089 065/087 066/094 067/098 067/094 064/093 062/093
52/U 53/T 21/U 11/U 11/U 11/U 10/U
4BQ 065/090 063/087 065/095 065/097 065/094 063/093 060/092
32/U 44/T 21/U 11/B 11/U 01/U 10/U
BHK 065/089 062/084 063/091 063/093 062/091 059/090 057/090
32/T 65/T 22/T 12/T 12/T 11/U 10/U
SHR 060/085 057/088 060/092 059/094 059/092 056/090 054/090
42/T 32/T 21/U 11/B 11/U 01/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 9 PM MDT this evening FOR
ZONE 117.
Red Flag Warning in effect until midnight MDT tonight FOR
ZONES 127>133.
WY...Red Flag Warning in effect until midnight MDT tonight FOR
ZONE 274.
&&
weather.gov/billingsHazardous weather outlook, Jul 16, 9:50 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 950 AM MDT Sun Jul 16 2017 MTZ029>033-035>039-042-057-058-WYZ098-099-161700- Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Yellowstone- Powder River-Carter-Southern Big Horn-Eastern Carbon-Golden Valley- Northern Big Horn-Southern Rosebud-Northeast Bighorn Mountains- Sheridan Foothills- 950 AM MDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Hazards: Strong to severe thunderstorms associated with a cold front this afternoon and evening. * Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant lightning increasing the wildfire threat, as well as potential property damage from the winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. MTZ028-034-040-041-056-064>068-161700- Southern Wheatland-Northern Stillwater-Northern Park- Northern Sweet Grass-Red Lodge Foothills-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains- 950 AM MDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Hazards: Strong to severe thunderstorms associated with a cold front this afternoon and evening. * Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant lightning increasing the wildfire threat, as well as potential property damage from the winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. MTZ063-161700- Judith Gap- 950 AM MDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Hazards: Strong to severe thunderstorms associated with a cold front this afternoon and evening. * Impacts: Thunderstorm wind gusts of 40 to 60 mph and significant lightning increasing the wildfire threat, as well as potential property damage from the winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
In the hours before
Local storm report, Jul 16, 2:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 5 N REED POINT 45.77N 109.55W
07/16/2017 M55.00 MPH STILLWATER MT TRAINED SPOTTER
&&
LDLocal storm report, Jul 16, 2:12 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
212 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 11 SE PRAY 45.28N 110.51W
07/16/2017 M1.00 INCH PARK MT TRAINED SPOTTER
&&
LDSpecial weather statement, Jul 16, 2:36 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Billings MT
236 PM MDT SUN JUL 16 2017
MTZ029-042-063-162115-
Golden Valley MT-Judith Gap MT-Musselshell MT-
236 PM MDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY...
At 235 PM MDT, Doppler radar was tracking developing thunderstorms
12 miles southeast of Ryegate, or 27 miles southwest of Roundup,
moving east at 35 mph. These storms are producing strong wind gusts
but little moisture.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Roundup, Lavina and Klein.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4635 10798 4634 10801 4627 10803 4627 10832
4625 10832 4623 10840 4616 10841 4613 10884
4613 10909 4665 10913 4675 10871 4676 10828
TIME...MOT...LOC 2035Z 252DEG 32KT 4622 10903
BorsumLocal storm report, Jul 16, 2:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 7 WNW MOLT 45.91N 109.04W
07/16/2017 M55.00 MPH STILLWATER MT TRAINED SPOTTER
&&
LDLocal storm report, Jul 16, 2:43 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 6 SSW MOLT 45.78N 108.97W
07/16/2017 M60.00 MPH STILLWATER MT CO-OP OBSERVER
&&
LDLocal storm report, Jul 16, 2:48 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 2 ESE PARK CITY 45.62N 108.86W
07/16/2017 M50.00 MPH STILLWATER MT TRAINED SPOTTER
&&
LDThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:47 PM MDT | Special Weather Statement | BYZ | Big Horn | 58 min |
| Jul 15, 8:52 PM MDT | Special Weather Statement | BYZ | Rosebud | 38 min |
| Jul 16, 1:27 PM MDT | Special Weather Statement | BYZ | Park | 63 min |
| Jul 16, 1:52 PM MDT | Special Weather Statement | BYZ | Stillwater | 53 min |
| Jul 16, 2:12 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 48 min |
| Jul 16, 2:36 PM MDT | Special Weather Statement | BYZ | Musselshell | 39 min |
| Jul 16, 3:19 PM MDT | Special Weather Statement | BYZ | Musselshell | 41 min |
| Jul 16, 3:48 PM MDT | Special Weather Statement | BYZ | Treasure | 42 min |
| Jul 16, 4:06 PM MDT | Special Weather Statement | BYZ | Treasure | 84 min |
| Jul 16, 4:44 PM MDT | Special Weather Statement | BYZ | Big Horn, Rosebud, Treasure | 61 min |
| Jul 16, 5:36 PM MDT | Special Weather Statement | BYZ | Custer | 69 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.